California, 2003Damaging Wind in California, July 16, 2003
July 16, 2003 · NWS VEF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 16, 2:46 PM PST, 14 minutes earlier.
Area forecast discussion, Jul 16, 2:46 PM PST, 14 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT WED JUL 16 2003
.SYNOPSIS...SOUTHEAST FLOW AROUND AN UPPER HIGH OVER COLORADO WILL
KEEP A FAIRLY MOIST AND UNSTABLE AIRMASS OVER THE AREA INTO THE
WEEKEND. THIS WILL CAUSE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE
AREA...ESPECIALLY BY FRIDAY. HIGH TEMPERATURES WILL BE CLOSER TO
NORMAL LEVELS DURING THE REMAINDER OF THE WEEK.
.DISCUSSION...A DECENT AMOUNT OF THUNDERSTORM ACTIVITY DEVELOPED
OVER MOHAVE COUNTY THIS AFTERNOON WITH SOME GUSTY WINDS THE MAIN
THREAT. SOME OF THIS ACTIVITY WILL DRIFT INTO SOUTHERN NEVADA WHILE
THUNDERSTORMS IN SAN BERNARDINO COUNTY WILL DRIFT INTO INYO COUNTY.
WILL HAVE TO MENTION EVENING THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA. POSSIBILITY OF THUNDERSTORMS CONTINUES IN MOHAVE COUNTY
OVERNIGHT AS MOISTURE AND A SHORTWAVE TROUGH MOVE IN FROM THE EAST.
MODELS DO NOT SEEM TO BE DOING THAT WELL IN THE SHORT TERM. LOTS OF
MIXED SIGNALS BETWEEN THE GFS AND ETA WITH RESPECT TO MOISTURE AND
INSTABILITY. SEEMS LIKE MOISTURE AND INSTABILITY SHOULD BE
INCREASING WITH THE PERSISTENCE OF SOUTHEAST FLOW AROUND THE HIGH
OVER COLORADO AND THE APPROACH OF THE REMAINS OF CLAUDETTE. MODELS
SEEM TO BE UNDERDONE WITH MAINLY THE INSTABILITY. WILL CONTINUE TO
FORECAST A SLIGHT CHANCE OF THUNDERSTORMS OVER THE FORECAST AREA
THURSDAY AT LEAST OVER THE HIGHER TERRAIN AND THEN INCREASE POPS AND
COVERAGE FRIDAY. THERE COULD BE A DECREASE IN MOISTURE BY SATURDAY
AS THE REMAINS OF CLAUDETTE MOVES INTO THE PACIFIC AND THE UPPER
HIGH PUSHES A BIT TO THE WEST. DO NOT BELIEVE THE MOISTURE WILL BE
FLUSHED OUT HOWEVER AND WILL LEAVE A SLIGHT CHANCE OF THUNDERSTORMS
OVER THE FORECAST AREA. NO MAJOR CHANGES IN TEMPERATURES EXPECTED
THROUGH SATURDAY BUT THURSDAY AND FRIDAY WILL LIKELY BE SLIGHTLY
COOLER DUE TO INCREASED MOISTURE. WINDS WILL REMAIN FAIRLY LIGHT
WITH THE EXCEPTION OF THUNDERSTORM WINDS.
EXTENDED MODELS REMAIN IN GOOD AGREEMENT KEEPING A SOMEWHAT MOIST
SOUTHERLY FLOW THROUGH DAYS 4 AND 5. MODELS DO SHOW THE UPPER HIGH
TO SHIFT SLOWLY WEST AND CENTER MORE OVER ARIZONA. THIS WILL LIKELY
KEEP MUCH OF THE MOISTURE SOUTH AND WEST OF THE AREA...BUT STILL
LOOKING FOR SOME MOISTURE TO WORK INTO THE CWA. HAVE KEPT THE
MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST BUT ONLY A
SLIGHT CHANCE AND MOST SHOULD BE CONFINED TO THE HIGHER TERRAIN.
HARRISON/GORELOW
.LAS...NONE.
Hazardous weather outlook, Jul 16, 4:00 AM PST, 11 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-171400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA
.DAY ONE...WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IN MOHAVE COUNTY AND EASTERN SAN BERNARDINO COUNTY...AS WELL AS OVER
THE HIGHER TERRAIN OF SOUTHERN NEVADA AND THE SIERRAS. NO SEVERE
STORMS ARE EXPECTED...BUT STRONGER STORMS MAY PRODUCE LOCALLY GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL SPREAD ACROSS ALL OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA ON THURSDAY...
AND WILL REMAIN IN THE FORECAST THROUGH TUESDAY. THE HIGHEST CHANCES
OF THUNDERSTORMS WILL BE ON FRIDAY AND SATURDAY. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME...BUT LOCALLY GUSTY WINDS AND
LOCALLY HEAVY RAIN ARE POSSIBLE...PARTICULARLY ON FRIDAY ALONG AND
SOUTH OF INTERSTATE 40.
Thunderstorm Wind, San Bernardino
- When
- July 16, 3:00 PM PST to 3:30 PM PST
- Where
- San Bernardino County, Barstow
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.883, -117.033
A short but intense thunderstorm with winds gusting to an estimated 60 mph knocked down several trees and powerlines near Barstow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 16 to 24, 200314 injured · $1.0 million · 2 events
- Wildfire in Montana, July 16 to 27, 2003$3.9 million · 1 event
- Flash Flooding and Hail in Georgia, July 16, 20031 injured · $1.1 million · 50 kt wind · 11 events
- Wildfire in Washington, July 16, 2003$1.0 million · 1 event
- Flood in Alaska, July 16 to 17, 2003$1.0 million · 1 event
- Tropical Storm in Texas, July 16, 2003$100,000 · 1 event
- Tropical Storm in Texas, July 16, 2003$70,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2003$37,000 · 50 kt wind · 6 events
- Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003$12,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 200360 kt wind · 4 events
- Hail and Damaging Wind in Montana, July 16, 20031 in hail · 4 events
- Hail and Damaging Wind in North Carolina, July 16, 200358 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367461.